Alert archive / Michigan / River Flood Warnings in 2020

River Flood Warning 41, NWS Grand Rapids, MI

May 18, 2020Clinton County, Michigan

NWS Grand Rapids, MI issued this river flood warning at May 18, 2020, 4:57 PM EDT for Clinton County, Michigan. It took effect at May 18, 2020, 10:00 PM EDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
May 18, 2020, 4:57 PM EDT (20:57 UTC)
In effect from
May 18, 2020, 10:00 PM EDT
Expired
May 25, 2020, 8:00 AM EDT
In force
6 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maple River at Maple Rapids (MRPM4).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04115000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at May 18, 3:30 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 18, 3:30 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Mon May 18 2020

LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro

.SYNOPSIS...
Issued at 330 PM EDT Mon May 18 2020

-Rain ends Tuesday; river flooding persists through the week

-Dry with a warming trend mid to late week

-Holiday weekend looking summer-like

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon May 18 2020

-Rain ends Tuesday; river flooding persists through the week

Illinois upper low still slinging showers our way tonight, but
latest radar trends are encouraging showing axis of heavier
rain/thunder trying to nudge toward eastern Lwr MI. Still,
guidance suggests another 1 to 1.5 inches still possible for JXN,
LAN, Alma, and Mt Pleasant areas - mainly before midnight - as
additional showers pivot in from the south. Otherwise generally
only lighter amounts of a quarter inch or less expected near and
west of HWY 131 tonight.

Rain threat gradually winds down on Tuesday as the upper low
sinks farther south, especially in the afternoon, but considerable
cloud cover likely remains. Unfortunately the widespread 2-4 inch
rainfall totals left behind by the upper low will result in river
flooding continuing through much of the rest of the week. See the
hydrology section below for more details.

-Dry with a warming trend mid to late week

Better potential for seeing some sunshine on Wednesday and
Thursday, particularly north of I-96, with the upper low situated
even farther south over the Tennessee Valley region. This allows
ridging to become more pronounced at the sfc and aloft over MI,
but some mid and high level clouds related to the upper low could
still be impacting the srn third of Lwr MI mid to late week. Highs
getting back up to near 70, possibly higher Up North where more
sunshine is anticipated.

-Holiday weekend looking summer-like

There is a slight chance the upper low drifts back north and
impacts MI over the Holiday weekend, and this low end threat will
need to be monitored. However current expectation is for the
upper low to drift toward the mid Atlantic Region with an upper
ridge setting up over the Great Lakes Region. H8 temps of 10-15C
should support high temperatures flirting with 80 degrees
Saturday through Monday. A few isolated/pop-up diurnal
showers/storms could occur with dew pts in the lower 60s,
especially later in the weekend as a weak sfc front leans in from
the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 145 PM EDT Mon May 18 2020

The low pressure system responsible for the area of heavy rain and
associated impacts will persist into the evening. Low clouds and
visibility will be possible with IFR at at times. Also there will
be some thunderstorms...mainly for KLAN and KJXN. Any improvement
in the ceilings will be slow to occur into Tuesday.

&&

.MARINE...
Issued at 330 PM EDT Mon May 18 2020

Winds remain offshore tonight and Tuesday which obviously isn't
supportive of big waves as the coast. However lakeshore flood
warning/advisory remain in effect since high water levels are
still anticipated at the coast... related to the big push of
water from Lake Huron into Lake MI via the east winds. Those
levels really don't begin to lower until Tuesday per GELRL model
guidance, with highest levels projected to be south of Muskegon
tonight (where the warning is is effect).

&&

.HYDROLOGY...
Issued at 330 PM EDT Mon May 18 2020

The heaviest rain was pivoting east of Lansing and Jackson as of mid
afternoon.   While a risk exists for some heavy rain to pivot back
into the upper reaches of the Grand...Pine...Chippewa and Muskegon
basins.  For the most part it looks like the additional rainfall
will remain under an inch through tonight.  However...based on what
fell since Sunday...1 to 4 inches...there will be some flooding.
Also the rivers were already elevated from the recent rainfall
events...so they started this event mostly above normal.

Multiple sites are forecasted to go to minor flood levels but a few
moderate readings are possible.  Comstock Park...Robinson
Township...Holt could make a run at moderate.

Looking ahead a relatively dry pattern is in store for the area for
much of the remainder of the week which will give the region a
chance to dry out.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 10 AM EDT Tuesday for MIZ056-064-
     071.

     Lakeshore Flood Advisory until 10 AM EDT Tuesday for MIZ037-043-
     050.

LM...Gale Warning until 8 AM EDT Tuesday for LMZ849.

     Small Craft Advisory until 8 AM EDT Tuesday for LMZ847-848.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...MJS
HYDROLOGY...MJS
MARINE...Meade
Hazardous weather outlook, May 18, 4:04 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
404 AM EDT Mon May 18 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
404 AM EDT Mon May 18 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Flooding of creeks, streams and some rivers will continue into
tonight. Some flooding of roads, especially low water crossings,
will continue tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding along some rivers will continue this week with water
levels slowly receding by then end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-190815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EDT Mon May 18 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will be hazardous to small craft with east winds
gusting over 30 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will be hazardous to small craft into Tuesday
morning.

In the hours before

Local storm report, May 18, 2:45 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            VICKSBURG               42.12N 85.53W
05/18/2020                   KALAMAZOO          MI   PUBLIC

            REPORT OF SOME ROAD CLOSURES DUE TO WATER
            OVER ROADS.

&&
Local storm report, May 18, 2:49 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
249 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     FLOOD            IONIA                   42.99N 85.07W
05/18/2020                   IONIA              MI   EMERGENCY MNGR

            MANY RURAL AND SECONDARY ROADS HAVE CLOSURES
            ACROSS THE COUNTY DUE TO FLOODED ROADWAYS.

&&
Local storm report, May 18, 3:54 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
354 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       BEAL CITY               43.67N 84.91W
05/18/2020  M4.25 INCH       ISABELLA           MI   PUBLIC

            RAINFALL SINCE SUNDAY MORNING. STILL
            RAINING.

&&
Local storm report, May 18, 3:57 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       4 SSW NUNICA            43.03N 86.11W
05/18/2020  M3.70 INCH       OTTAWA             MI   PUBLIC

            ROBINSON TOWNSHIP. RAINFALL SINCE SUNDAY
            MORNING.

&&
Local storm report, May 18, 4:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
441 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     FLOOD            EATON RAPIDS            42.51N 84.65W
05/18/2020                   EATON              MI   EMERGENCY MNGR

            NUMEROUS ROAD CLOSURES ACROSS THE COUNTY DUE
            TO FLOODING.

&&
Local storm report, May 18, 4:46 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     FLOOD            EATON RAPIDS            42.51N 84.65W
05/18/2020                   EATON              MI   EMERGENCY MNGR

            NUMEROUS ROAD CLOSURES ACROSS THE COUNTY DUE
            TO FLOODING.

0248 PM     FLOOD            IONIA                   42.99N 85.07W
05/18/2020                   IONIA              MI   EMERGENCY MNGR

            MANY RURAL AND SECONDARY ROADS HAVE CLOSURES
            ACROSS THE COUNTY DUE TO FLOODED ROADWAYS.

0235 PM     FLOOD            VICKSBURG               42.12N 85.53W
05/18/2020                   KALAMAZOO          MI   PUBLIC

            REPORT OF SOME ROAD CLOSURES DUE TO WATER
            OVER ROADS.

1211 PM     FLOOD            ALMA                    43.38N 84.66W
05/18/2020                   GRATIOT            MI   EMERGENCY MNGR

            THE GRATIOT COUNTY EMERGENCY MANAGER IS
            REPORTING OVER A DOZEN ROADWAYS ARE CLOSED
            DUE TO WATER OVER THE ROADS, IMPACTING ALMA,
            CARSON CITY, ST. LOUIS, RIVERDALE, AND
            SUMNER. THE PINE RIVER IN ALMA IS OVER FLOOD
            STAGE AND IS IMPACTING ROADS IN THE CITY.

1157 AM     FLOOD            2 NNW BATH              42.84N 84.46W
05/18/2020                   CLINTON            MI   EMERGENCY MNGR

            HOWE RD AT WATSON RD IN BATH IS CLOSED DUE
            TO WATER OVER THE ROAD.

1145 AM     FLOOD            MUSKEGON                43.23N 86.25W
05/18/2020                   MUSKEGON           MI   EMERGENCY MNGR

            SIGNIFICANT FLOODING IMPACTS ONGOING IN
            MUSKEGON COUNTY. MANY REPORTS OF BASEMENTS
            FLOODED.

1144 AM     FLOOD            MUSKEGON                43.23N 86.26W
05/18/2020                   MUSKEGON           MI   DEPT OF HIGHWAYS

            MUSKEGON COUNTY ROAD COMMISSION REPORTS
            SEVERAL ROADS ARE CLOSED COUNTYWIDE DUE TO
            FAILED CULVERTS OR WATER OVER ROADS.

1140 AM     FLOOD            MOUNT PLEASANT          43.60N 84.78W
05/18/2020                   ISABELLA           MI   EMERGENCY MNGR

            A FEW BUILDINGS ARE EXPERIENCING GROUND
            WATER INFILTRATION IN MT. PLEASANT.

1122 AM     FLOOD            STANTON                 43.29N 85.08W
05/18/2020                   MONTCALM           MI   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS MULTIPLE LAKES
            ARE FLOODING LAKESIDE DWELLINGS ACROSS THE
            COUNTY AND MULTIPLE ROADS ARE FLOODED AT
            THIS TIME.

1055 AM     FLOOD            1 NNW MAPLE RAPIDS      43.12N 84.70W
05/18/2020                   GRATIOT            MI   EMERGENCY MNGR

            GRATIOT COUNTY LINE ROAD IS CLOSED FROM
            MAPLE AVE TO HARRIS RD DUE TO WATER OVER THE
            ROAD.

1053 AM     FLOOD            2 WSW WACOUSTA          42.82N 84.74W
05/18/2020                   CLINTON            MI   EMERGENCY MNGR

            FLOODING REPORTED AT KUIPER RD AND
            HARDENBURG TRAIL IN EAGLE TOWNSHIP, NEAR THE
            LOOKING GLASS RIVER.

1052 AM     FLOOD            2 SSW WESTPHALIA        42.91N 84.82W
05/18/2020                   CLINTON            MI   EMERGENCY MNGR

            WATER OVER ROAD ON JONES RD SOUTH OF JASON
            RD IN WESTPHALIA TWP.

1045 AM     FLOOD            1 S BATH                42.81N 84.45W
05/18/2020                   CLINTON            MI   EMERGENCY MNGR

            WATER OVER ROAD REPORTED AT WEBSTER RD AND
            DRUMHELLER RD.

1035 AM     FLOOD            GRAND HAVEN             43.06N 86.22W
05/18/2020                   OTTAWA             MI   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS A FEW DOZEN
            HOMES AS WELL AS BUILDING COMPLEXES HAVE
            FLOOD IMPACTS, SOME OF WHICH HAVE
            SIGNIFICANT FLOOD DAMAGE. GRAND HAVEN,
            SPRING LAKE, AND FERRYSBURG HAVE BEEN
            PARTICULARLY IMPACTED. THERE ARE SEVERAL
            ROAD CLOSURES AS WELL DUE TO FLOODING.

1033 AM     FLOOD            4 W BRIDGETON           43.34N 86.01W
05/18/2020                   NEWAYGO            MI   EMERGENCY MNGR

            116TH ST EAST OF FITZGERALD AVE IS CLOSED
            DUE TO WATER OVER THE ROAD.

0853 AM     FLOOD            ITHACA                  43.29N 84.60W
05/18/2020                   GRATIOT            MI   EMERGENCY MNGR

            MINOR FLOODING IN ITHACA AT THE BURGER KING
            DUE TO BACKING UP OF STORM DRAIN.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:35 AM EDTSmall Craft AdvisoryGRR25 hr
May 18, 2:51 AM EDTAreal Flood WarningGRRClare, Lake, Oceana, Osceola24 hr
May 18, 11:36 AM EDTRiver Flood WarningGRRKent70 hr
May 18, 11:36 AM EDTRiver Flood WarningGRRIsabella4 days
May 18, 11:36 AM EDTRiver Flood WarningGRRGratiot4 days
May 18, 12:38 PM EDTRiver Flood WarningGRRJackson7 days
May 18, 4:57 PM EDTRiver Flood WarningGRRIonia5 days
May 18, 4:57 PM EDTRiver Flood WarningGRRKent6 days
May 18, 4:57 PM EDTRiver Flood WarningGRRKent6 days
May 18, 4:57 PM EDTRiver Flood WarningGRRKent6 days
May 18, 4:57 PM EDTRiver Flood WarningGRRKent5 days
May 18, 4:57 PM EDTRiver Flood WarningGRROsceola6 days
May 18, 4:57 PM EDTRiver Flood WarningGRRNewaygo7 days
May 18, 4:57 PM EDTRiver Flood WarningGRRNewaygo7 days
May 18, 4:57 PM EDTRiver Flood WarningGRRNewaygo7 days
May 18, 4:57 PM EDTRiver Flood WarningGRRClinton3 days
May 18, 4:57 PM EDTRiver Flood WarningGRRCalhoun49 hr

Nearby

River Flood Warnings in Michigan, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.